Print PDF version
Transdermal medication patches are an effective way to administer certain medications under appropriate circumstances. But there are also dangers associated with their use. Weve noted that discarded patches may still contain active drug and children and pets may be exposed to them. Weve also noted how a second patch may be applied to a patients skin, not recognizing the presence of another patch, resulting in an overdose for the patient. And weve also noted that patches containing metal or ferromagnetic components may overheat during MRI scanning, resulting in burns. Most of our columns have dealt with opioid patches, particularly Fentanyl, but problems may occur with virtually any transdermal patch.
ISMP (Institute for Safe Medication Practices) recently reported on more than 50 reports associated with 12 different transdermal medication patches submitted to the ISMP MERP within the past 4 years (ISMP 2021). Patches most frequently involved in reported errors included fentaNYL (n = 16), cloNIDine (n = 10), scopolamine (n = 7), and estradiol (n = 6). ISMP categorized the problems in the following areas:
ISMP reiterated the problem of failing to identify patches on the patients skin, not removing an old patch when applying a new patch, and/or finding multiple patches on patients that had been left on longer than prescribed. Hospital admission may be a time of vulnerability to the first failure, since a patch applied prior to admission might be easily overlooked. Failure to recognize prior patches or presence of multiple patches on the skin of some patients may be more likely with those patches that are clear or beige.
Inappropriate patch prescribing applied most often to fentaNYL patches. Our multiple columns on long-acting opioids have stressed that these are intended for opioid-tolerant patients and should not be prescribed for acute pain or in opioid-naοve patients.
We encourage you to read ISMPs full article. It provides examples in each of the above categories and provides very important recommendations for all patches and for specific patch types.
Our prior articles pertaining to long-acting and/or extended release preparations of opioids:
Our prior columns on iatrogenic burns:
ISMP (Institute for Safe Medication Practices). Analysis of Transdermal Medication Patch Errors Uncovers a Patchwork of Safety Challenges. ISMP Medication Safety Alert! Acute Care Edition 2021; 26(5): March 11, 2021
Print PDF version